Alert archive / Kansas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 49, NWS Dodge City, KS

May 6, 1998Haskell County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 6, 1998, 2:41 AM CDT for Haskell County, Kansas. It was in force for 34 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 6, 1998, 2:41 AM CDT (07:41 UTC)
Expired
May 6, 1998, 3:15 AM CDT
In force
34 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Haskell County, KS

What was reported inside it

TimeReportWhereRemark
May 6, 2:45 AM CDTHail 0.75Sublette, KS
May 6, 2:50 AM CDTHail 1.75Sublette, KSTree limbs down...probably from the hail.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 7.7 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1998-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 84 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1998-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 128 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
84 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
1181 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
128 m²/s²
0-3 km storm-relative helicity
261 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

202 
WUUS1 KDDC 060740 RRA
SVRDDC
KSC081-060815-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
241 AM CDT WED MAY 6 1998

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN HASKELL COUNTY IN SOUTHWESTERN KANSAS

* UNTIL 315 AM CDT

* AT 239 AM CDT... DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 20 MILES NORTHWEST OF SUBLETTE MOVING SOUTHEAST AT 35
  MPH.

* SOME LOCATIONS AFFECTED
  RURAL RESIDENTS OF NORTHERN HASKELL COUNTY

THIS IS A DANGEROUS STORM.  IF YOU ARE IN ITS PATH...EXPECT WINDS
OF 75 MPH OR GREATER...HAIL LARGER THAN ONE INCH IN DIAMETER AND
TORRENTIAL RAIN.  SEEK SHELTER IMMEDIATELY AND STAY AWAY FROM
WINDOWS.  HEAVY RAIN CAN FLOOD ROADS QUICKLY.  YOU SHOULD NEVER TRY
TO CROSS WATER COVERED ROADS.

LEE/KRUSE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 2:50 PM CDT, 11 hours 51 minutes earlier.

Area forecast discussion, May 5, 2:50 PM CDT, 11 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
250 PM CDT TUE MAY 05 1998

18Z SFC STILL SHOWS LOW OVER SOUTHWEST OKLAHOMA WITH DRYLINE
EXTENDING SOUTH.  DEWPOINTS HOLDING IN THE LOWER 50S OVER MOST OF
CWA WITH 58 AT P28.  UPPER BAROCLINIC ZONE FROM NW KANSAS...
SOUTHEAST TOWARD ICT.  GOOD TEMPERATURES CONTRAST FROM HAYS TO DDC.
CU DEVELOPED BY LATE THIS MORNING OVER WEST CWA.  MOISTURE
CONVERGENCE VERY WEAK EXCEPT TOWARD P28.  EXPECT THAT ANY TSRA
DEVELOPMENT WILL BE LATE THIS AFTERNOON NEAR AREA OF GREATEST
TEMPERATURE CONTRAST.  19Z SHORT COMPOSITE HAS CAP OF ABOUT 3
DEGREES WITH -2 LI.  THINK THE AVN/ETA HAVE BEST HANDLE ON THINGS
AGAIN AND WILL MAINLY USE THEM.  MAIN FORECAST CHALLENGE WILL BE
PRECIPITATION CHANCES NEXT 48 HOURS.

MODELS HANDLE UPPER SYSTEM OFF WEST COAST ABOUT THE SAME ALTHOUGH
THEY HAVE A FEW DIFFERENCE IN TIMING AND STRENGTH OF S/W EJECTION.
ALSO...THEY GRADUALLY MOVE SUBTROPICAL JET AXIS FURTHER NORTH BUT
12Z ANALYSIS CONTINUES TO SHOW 300MB HEIGHT FALLS.  NGM WAS THE
FURTHEST NORTH AND ETA/AVN BETTER.  THIS SHOULD KEEP BEST JET
DYNAMICS IN A FAVORABLE LOCATION FOR CWA...ESPECIALLY TOWARD
WEDNESDAY NIGHT AS STRONGEST S/W IS PROGGED INTO AREA AROUND THAT
TIME.  WITH RECENT SLOW MOVEMENT OF SYSTEM...MODELS MAY OR MAY NOT
HAVE TIMING.

FOR TONIGHT PERIOD...WV LOOP SHOWS WEAK WAVE MOVING INTO NORTHWEST
NEW MEXICO THIS MORNING AND SHOULD REACH KS TONIGHT.  NO REAL
FOCUSING MECHANISM THIS AFTERNOON AND MAY HAVE TO WAIT FOR S/W
TONIGHT TO GET ANYTHING GOING.  PROGGED SOUNDING FROM ETA HAS
1900J/KG AT 00Z WED BUT WE WILL STILL HAVE SOME CAP.  ENVIRONMENT
INDICATES THAT SEVERE THREAT WILL EXIST TONIGHT WITH HAIL AND
POSSIBLE STRONG DOWNBURSTS. WITH THAT...WILL MENTION 20-30 POPS
TONIGHT ACROSS CWA.

WEDNESDAY...EXPECT SIMILAR DAY AS TODAY.  CU DEVELOPING AND PARTLY
CLOUDY THROUGH THE DAY.  DO NOT THINK MUCH WILL DEVELOP UNTIL LATE
IN THE DAY AND SHOULD COME OFF THE MOUNTAINS WITH STRONGER WAVE
WEDNESDAY NIGHT.   WILL MENTION 20 POPS FOR WEST WEDNESDAY AFTERNOON
FOR WEST.

FOR WEDNESDAY NIGHT/THURSDAY...WILL MENTION 40-50 POP ACROSS CWA
WEDNESDAY NIGHT AS LOW LEVEL MOISTURE SHOULD STILL BE AROUND AND
UPPER WAVE ENTERS AREA.  ETA 300MB AGEOSTROPHIC DIVERGENCE PROG
LOOKS GOOD FOR TSRA.  STRONG COLD FRONT SHOULD MOVE INTO KANSAS
WEDNESDAY NIGHT AND WILL ADD TO THE MAYLAY.  WILL MENTION EARLY
MORNING TSRA MAINLY FOR EASTERN AREAS AND MOSTLY CLOUDY FOR ALL.

THOUGH FWC GUIDANCE WAS PRETTY CLOSE AND ONLY MADE MINOR
ADJUSTMENTS.

.DDC...NONE.

DDC 052/076 051/070 045 314
GCK 051/076 050/072 045 314
EHA 050/077 049/075 046 223
LBL 051/077 051/074 045 223
HYS 053/075 051/070 043 314
P28 058/078 060/076 049 314

REITER

In the hours before

Special weather statement, May 6, 1:24 AM CDT, 1 hour 17 minutes before
KSZ043-061>063-074>076-084>086-060800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
120 AM CDT (1220 AM MDT) WED MAY 065 1998

...SEVERE THUNDERSTORM WATCH NUMBER 290 HAS EXPIRED...

THE SEVERE THUNDERSTORM WATCH FOR PARTS OF SOUTHWEST AND WESTERN
KANSAS EXPIRED AT 1 AM CDT.

WIDESPREAD SEVERE WEATHER IS NOT EXPECTED THE REST OF TONIGHT.
HOWEVER...SHOWERS AND THUNDERSTORMS ARE STILL LIKELY.  ISOLATED STRONG
STORMS...NEAR SEVERE CRITERIA...ARE POSSIBLE.

BURKE

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 9:26 PM CDTSevere Thunderstorm WarningDDCMorton44 min
May 5, 9:33 PM CDTSevere Thunderstorm WarningDDCStanton47 min
May 5, 10:20 PM CDTSevere Thunderstorm WarningDDCStanton35 min
May 5, 10:43 PM CDTSevere Thunderstorm WarningDDCGrant32 min
May 5, 11:19 PM CDTTornado WarningDDCGrant, Stevens26 min
May 6, 12:57 AM CDTSevere Thunderstorm WarningDDCHamilton33 min
May 6, 1:34 AM CDTSevere Thunderstorm WarningDDCHamilton31 min
May 6, 1:43 AM CDTSevere Thunderstorm WarningDDCKearny62 min
May 6, 2:18 AM CDTSevere Thunderstorm WarningDDCFinney47 min
May 6, 2:56 AM CDTSevere Thunderstorm WarningDDCGray44 min
May 6, 3:24 AM CDTSevere Thunderstorm WarningDDCMeade31 min
May 6, 3:34 AM CDTSevere Thunderstorm WarningDDCClark, Ford61 min
May 6, 4:20 AM CDTSevere Thunderstorm WarningDDCComanche50 min
May 6, 3:27 PM CDTSevere Thunderstorm WarningDDCScott33 min
May 6, 3:39 PM CDTSevere Thunderstorm WarningDDCFinney46 min
May 6, 4:40 PM CDTSevere Thunderstorm WarningDDCFinney35 min
May 6, 4:52 PM CDTSevere Thunderstorm WarningDDCScott33 min
May 6, 5:14 PM CDTSevere Thunderstorm WarningDDCFinney31 min
May 6, 5:26 PM CDTSevere Thunderstorm WarningDDCScott34 min
May 6, 5:44 PM CDTSevere Thunderstorm WarningDDCFinney31 min
May 6, 6:07 PM CDTTornado WarningDDCFinney33 min
May 6, 6:20 PM CDTTornado WarningDDCGray35 min
May 6, 6:54 PM CDTTornado WarningDDCGray36 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.